ADVERTISEMENT

Q. Is Effexor safe for chronic anxiety?

Answered by
Dr. Ramchandra Lamba
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 20, 2018 and last reviewed on: Nov 17, 2018

Hello doctor,

I am a 34-year-old woman, and I have chronic anxiety that is getting worse and worse as years go by. Yesterday was the first day I went to a psychiatrist. He told me that I have a generalized anxiety disorder, and he prescribed me Effexor, and he said that it is a beta-blocker. He said that there are no side effects or addiction to this drug, and I should take it for about a year. But from what I read online afterward, I read severe side effects, such as constipation, liver damage, etc. and also severe problems when you try to stop it, like brain zaps, losing conscience, etc. Can you give me a second opinion on this drug? I am going to call the doctor that prescribed as well, but I would like to have another opinion.

I have a lot of anxiety to the point where my hands-feet-armpits are almost throughout the day sweating. When I am calm, I am not sweating and I do not have hyperthyroidism problems. Six months ago I had a panic attack where I thought I was going to die and it lasted for about three to four minutes. I have tried Minitran.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

Effexor (Venlafaxine) is SNRI (serotonin-norepinephrine reuptake inhibitor) class of drug that is used to treat depression, anxiety disorder, and panic attacks. This drug is helpful in managing your problem but as you mentioned it has few side effects but usually go away with time and when you try to stop it, you need to slowly taper its dose and then stop. If you stop it suddenly without tapering the doses it causes the discontinuation symptoms as mentioned by you.

A similar drug called Desvenlafaxine or drug from SSRI (selective serotonin reuptake inhibitor) class like Paroxetine or Escitalopram are also good alternatives for you. So discuss side effects of these and then decide which drug suits you better, as the efficacy of these drugs is almost equal but side effects are different, so based on side effects profile you need to choose your drug. Hope this clarifies your concern.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can antidepressants cause emotional numbness?

.. gone through your query and understand your concern. It is true that SSRIs (selective serotonin reuptake inhibitor) make the person emotionally blunt when on a long term use. In your case, SSRI (Zoloft and Lexapro) and Pristiq (Desvenlafaxine) ar...   Read full

Can anxiety and stress cause frequent urination?

I use to get those episodes every few months when I had stress but since I got the fear it might never go away I get it almost daily now ... Can anxiety cause polyuria like this clear urine when I am stressed ...   Read full

The moment I go to bed, thoughts starts pouring without any relevance. Please help.

You may benefit from the use of antidepressants such as Escitalopram, Duloxetine, Venlafaxine, Desvenlafaxine along with the cover of sedative-hypnotic ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.